North Carolina, 2009Hail and Damaging Winds in North Carolina, May 9, 2009
May 9, 2009 · NWS RAH · 27 events in 10 counties and zones
A cluster of storms developed across central North Carolina downstream of a shortwave trough located over eastern Tennessee. The severe storms produced widespread wind damage with only one report of severe hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of storms developed across central North Carolina downstream of a shortwave trough located over eastern Tennessee. The severe storms produced widespread wind damage with only one report of severe hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 9, 1:35 PM EST, 2 hours 35 minutes earlier.
Area forecast discussion, May 9, 1:35 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
235 PM EDT SAT MAY 9 2009
.SYNOPSIS...
A COLD FRONT WILL APPROACH THE REGION THIS EVENING AND MOVE THROUGH
THE AREA OVERNIGHT. ALONG AND AHEAD OF THE FRONT...EXPECT AT LEAST
SCATTERED THUNDERSTORMS. BEHIND THE COLD FRONT...COOLER HIGH
TEMPERATURES WILL OCCUR FOR LATE IN THE WEEKEND THROUGH AT LEAST THE
EARLY PART OF NEXT WEEK. HIGHS WILL BE NOTICEABLY COOLER MONDAY.
&&
.NEAR TERM /THROUGH SUNDAY/...
AS OF 205 PM SATURDAY...
DISCRETE THUNDERSTORMS HAD DEVELOPED DURING THE EARLY AFTERNOON
ALONG AND JUST EAST OF HIGHER ELEVATIONS IN AREAS WHERE MSAS IN
PARTICULAR SHOWED THE HIGHEST INSTABILITY THIS AFTERNOON...TO -7C IN
TERMS OF LIFTED INDICES. SPC MESOANALYSIS ALSO INDICATED THE BEST
SURFACE-BASED CAPE THERE...AROUND 2000J/KG. WHILE INITIALLY
THUNDERSTORMS MAY HAVE A LITTLE DIFFICULTY PENETRATING INTO CENTRAL
NORTH CAROLINA...BOTH THE 12Z GFS AND NAM ARE CONSISTENT WITH
EARLIER THINKING IN THAT THE CAP BETWEEN 700MB AND 850MB WILL ERODE
DURING THE REST OF THE AFTERNOON...WITH GOOD CAPE DEVELOPING OVER
THE WESTERN PIEDMONT AROUND 21Z. ALTHOUGH BOTH THE GFS AND NAM BUFR
SOUNDINGS SHOW GREATER CIN TOWARD KFAY AND KRWI DURING THE EVENING
WITH THE GREATER 0-6KM SHEAR AND LIFT FARTHER NORTH TOWARD THE
VIRGINIA BORDER...THOSE SOUNDINGS STILL SHOW NARROW CAPE WHICH
SHOULD ALLOW AT LEAST SCATTERED THUNDERSTORMS TO MOVE EAST THROUGH
CENTRAL NORTH CAROLINA THIS EVENING. HELICITY VALUES ARE GENERALLY
100M2/S2 OR LESS...AND MODEL SOUNDINGS ALSO SHOW ONLY A SLIGHT CURVE
AT BEST TO HODOGRAPHS WHICH PROMPTS THE PRIMARY SEVERE WEATHER
THREAT BEING DAMAGING WIND WITH 925MB AND 850MB WINDS NEAR 35KT.
LARGE HAIL IS A POSSIBILITY WITH THE MOST ROBUST UPDRAFTS...AS THE
FREEZING LEVELS ARE EXPECTED TO BE NEAR 15KFT.
THE FRONT WILL NOT MOVE THROUGH CENTRAL NORTH CAROLINA UNTIL LATE
TONIGHT...BUT UPPER DIVERGENCE AND MID-LEVEL SHORTWAVE ENERGY MOVE
EAST OF CENTRAL NORTH CAROLINA BY 06Z WITH 850MB THETA-E IN
PARTICULAR DIMINISHING QUICKLY OVERNIGHT. THE NAM IS FASTER THAN THE
GFS WITH THE LATTER...AND THE GFS MAY BE SLIGHTLY MORE ACCURATE WITH
THE ACTUAL FRONT NOT MOVING THROUGH UNTIL LATE. CHANCES FOR SHOWERS
SHOULD BECOME PRETTY LOW OVERNIGHT AS BOTH NAM AND GFS BUFR
SOUNDINGS BECOME FAIRLY STABLE AS DRY AIR MOVES IN. LOWS SHOULD BE
IN THE UPPER 50S TO MID 60S.
GENERALLY DRY AND STABLE CONDITIONS ARE ANTICIPATED SUNDAY. WHILE
THE FRONT SLOWLY MOVES SOUTH OF CENTRAL NORTH CAROLINA...BOTH THE
GFS AND THE NAM SUGGEST A PERIOD OF MID-LEVEL CLOUDS MOVING ACROSS
THE REGION DURING THE MORNING. THESE GENERALLY WANE BY EARLY
AFTERNOON. THE GFS IS CLOSE TO THE SANDHILLS AND SOUTHERN COASTAL
PLAIN WITH MINIMAL QPF SUNDAY...BUT AGAIN SOUNDINGS ARE STABLE AND
MOISTURE ALOFT IS NOT COLDER THAN -10C. AS A RESULT...WILL KEEP THE
FORECAST DRY WITH HIGHS WITHIN A DEGREE OR THREE OF 80.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
AS OF 235 PM...
FAST ZONAL FLOW ALOFT ALWAYS DIFFICULT FOR MODELS TO HANDLE. MODELS
HOWEVER ARE IN ROUGH AGREEMENT IN DRIVING A TROUGH THROUGH NEW
ENGLAND SUNDAY NIGHT WHILE MOISTURE UNDERCUTS A WEAK LOW LEVEL HIGH
PRESSURE SYSTEM IN THE MIDWEST. THE GFS HAS FEEDBACK PROBLEMS AT
THIS TIME AND IS SUSPECT. OTHER MODELS DEVELOP WEAK LEE SIDE
TROUGHING BEFORE SUNRISE MONDAY. THUS HAVE CONFINED RAIN CHANCES
SUNDAY NIGHT TO LATE AND IN THE WEST WHERE WEAK LIFT FROM THIS
TROUGH MAY AID LIFT.
THERE ARE TIMING DIFFERENCES IN PUSHING THIS TROUGH THROUGH CENTRAL
NORTH CAROLINA MONDAY...AND THE SYSTEM IS QUITE WEAK. GIVEN THE
DIFFICULT PATTERN WILL LEAVE RAIN CHANCES MONDAY AT FORTY PERCENT.
THIS WEAK LOW LEVEL TROUGH WILL EXIT BY SUNSET MONDAY... AND MONDAY
NIGHT AND TUESDAY SHOULD BE DRY.
THE GFS HAS DROPPED LOW LEVEL THICKNESS SIGNIFICANTLY FOR MONDAY TO
MATCH THE NAM MODELS LATEST TWO RUNS. VALUES SUGGEST AFTERNOON HIGHS
AT LEAST TEN DEGREES BELOW NORMAL...AND IF PRECIPITATION LINGERS
INTO THE AFTERNOON...THOSE VALUES MAY BE TOO WARM. ALTHOUGH SURFACE
WINDS WILL BE FROM THE NORTHEAST TUESDAY... FLOW IS WEAK AND
SUNSHINE SHOULD ALLOW AFTERNOON HIGHS TO SETTLE CLOSE TO SEASONAL
NORMALS. AFTERNOON HIGHS 65 TO 70 MONDAY...MID TO UPPER 70S TUESDAY.
OVERNIGHT LOWS IN THE FIFTIES SUNDAY NIGHT...NEAR 50 MONDAY NIGHT.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 205 PM SATURDAY...
A SURFACE HIGH PRESSURE RIDGE WILL RESIDE DOWN THE EASTERN SEABOARD
AND INTO CENTRAL NORTH CAROLINA ON WEDNESDAY...WHICH LOOKS TO BE
VERY NICE DAY WITH LIMITED CLOUD COVER AND NORMAL TO SLIGHTLY ABOVE
NORMAL TEMPS. THE SURFACE HIGH PRESSURE AXIS SLIDES OFFSHORE ON
WEDNESDAY...ALLOWING THE RETURN OF SOUTHERLY FLOW ON THURSDAY.
MEANWHILE...AN UPPER-LEVEL SHORTWAVE IS PROGGED TO TRAVERSE THE
NORTHERN HALF OF THE COUNTRY...DRIVING A SURFACE FRONTAL SYSTEM
TOWARD OUR AREA. DEEP MOISTURE AND RAIN CHANCES WILL INCREASE ON
THURSDAY...ALTHOUGH SHORTWAVE RIDGING BETWEEN THE APPROACHING SYSTEM
AND A CUTOFF LOW OVER THE ATLANTIC COULD INITIALLY LIMIT SHOWER AND
THUNDERSTORM DEVELOPMENT ON THURSDAY. MODEL DIFFERENCES EXIST ON THE
TIMING OF FRONTAL PASSAGE ON FRIDAY...WITH THE GFS POTENTIALLY AS
MUCH AS 12 HORUS FASTER ON FRIDAY MORNING...WITH THE ECMWF LATER ON
FRIDAY. THE ECMWF HAS BEEN PREFERRED...LEANING A LITTLE BIT MORE
TOWARDS THE GFS ENSEMBLE MEAN PER HPC THIS MORNING. THEREFORE...WILL
CONTINUE TO CARRY A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH
FRIDAY EVENING. GUIDANCE NOT SUGGESTIVE OF MUCH OF AN AIRMASS
CHANGE WITH THE FRONT...CONTINUING HIGHS IN THE UPPER 70S TO LOWER
80S INTO THE WEEKEND.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 205 PM SATURDAY...
PRIMARY HAZARDS FOR ALL TAF SITES IN CENTRAL NORTH CAROLINA THROUGH
THE EVENING WILL BE SCATTERED THUNDERSTORMS. SOME OF THE STORMS
COULD LOCALLY BE SEVERE. OUTSIDE OF THUNDERSTORMS...VFR CONDITIONS
ARE ANTICIPATED WITH GUSTY...SOUTHWEST WINDS GRADUALLY DIMINISHING
IN SPEED LATE THIS AFTERNOON AND INTO THE EVENING AS THE DIRECTION
VEERS TO THE WEST. OVERNIGHT...AS THE FRONT MOVES SOUTH THROUGH
CENTRAL NORTH CAROLINA...WINDS WILL CONTINUE TO VEER TO NORTHWEST TO
NORTH.
DESPITE A PERIOD OF MID-LEVEL CLOUDS LATE TONIGHT THROUGH SUNDAY
MORNING...VFR CONDITIONS ARE EXPECTED THROUGH THE DAY SUNDAY. WINDS
WILL BE NORTHERLY BUT GENERALLY 10KT OR LESS WITH A FEW WIND GUSTS
IN THE TEENS KTS. BEYOND THE 18Z TAF PERIOD INTO SUNDAY NIGHT...
CLOUDS ARE EXPECTED TO THICKEN AND LOWER ONCE AGAIN.
AREAS OF LIGHT RAIN ARE POSSIBLE LATE SUNDAY NIGHT INTO MONDAY WITH
CONDITIONS PREDOMINANTLY VFR. AREAS OF MVFR CONDITIONS ARE POSSIBLE
ESPECIALLY MONDAY...AND LOCAL IFR CONDITIONS CANNOT BE COMPLETELY
RULED OUT THEN.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...DJF
NEAR TERM...DJF
LONG TERM...BLS
AVIATION...DJF
Hazardous weather outlook, May 9, 1:30 PM EST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT SAT MAY 9 2009
NCZ011-026>028-041>043-077-078-085-086-088-089-101600-
HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-HARNETT-WAYNE-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
230 PM EDT SAT MAY 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL NORTH
CAROLINA THIS AFTERNOON...AFTER 4 PM. SOME OF THE STORMS COULD BE
SEVERE...WITH THE PRIMARY THREATS BEING DAMAGING WIND GUSTS AND
LARGE HAIL. THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL GRADUALLY
DIMINISH OVER CENTRAL NORTH CAROLINA FROM WEST TO EAST THIS
EVENING. ANY THUNDERSTORM THAT DEVELOPS COULD PRODUCE FREQUENT
LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
THIS EVENING. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE
WEATHER THAT OCCURS.
NCZ007>010-021>025-038>040-073>076-083-084-101600-
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-DAVIDSON-RANDOLPH-CHATHAM-STANLY-MONTGOMERY-MOORE-LEE-ANSON-
RICHMOND-
230 PM EDT SAT MAY 9 2009
...SEVERE THUNDERSTORM WATCH 281 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL NORTH
CAROLINA THIS AFTERNOON...AFTER 3 PM. SOME OF THE STORMS COULD BE
SEVERE...WITH THE PRIMARY THREATS BEING DAMAGING WIND GUSTS AND
LARGE HAIL. THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL GRADUALLY
DIMINISH OVER CENTRAL NORTH CAROLINA FROM WEST TO EAST THIS
EVENING. ANY THUNDERSTORM THAT DEVELOPS COULD PRODUCE FREQUENT
LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
FORMAL SKYWARN SPOTTER ACTIVATION HAS ALREADY TAKEN PLACE AND IS
APPRECIATED. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE
WEATHER THAT OCCURS.
DJF
In the hours before
Special weather statement, May 9, 2:56 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
356 PM EDT SAT MAY 9 2009
NCZ021-092100-
FORSYTH-
356 PM EDT SAT MAY 9 2009
...STRONG THUNDERSTORMS WILL MOVE ACROSS FORSYTH COUNTY THROUGH 500
PM EDT...
AT 356 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM LEWISVILLE TO 25 MILES WEST OF CLEMMONS...OR
ALONG A LINE EXTENDING FROM 8 MILES WEST OF WINSTON-SALEM TO 16 MILES
WEST OF MOCKSVILLE...MOVING EAST AT 25 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR WINSTON-SALEM AROUND 415 PM
EDT.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE... PFAFFTOWN...
WINSTON-SALEM...CLEMMONS...SEDGE GARDEN...AND...WALKERTOWN...
KERNERSVILLE.
GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.
VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING...ESPECIALLY IN URBAN AREAS WHERE
PONDING OF WATER ON ROADWAYS BECOMES MORE PROBLEMATIC.
JFB
Special weather statement, May 9, 3:26 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
426 PM EDT SAT MAY 9 2009
NCZ038-092115-
DAVIDSON-
426 PM EDT SAT MAY 9 2009
...STRONG THUNDERSTORMS WILL MOVE ACROSS DAVIDSON COUNTY THROUGH 515
PM EDT...
AT 425 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
ARCADIA...OR ABOUT 10 MILES NORTHWEST OF LEXINGTON...MOVING EAST AT
30 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ARCADIA...AND...
MIDWAY...WELCOME...THOMASVILLE.
GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM. THESE STORMS
ARE SHOWING SIGNS OF STRENGTHENING AND WILL BE MONITORED FOR
POSSIBLE WARNINGS.
DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.
JFB
Special weather statement, May 9, 3:45 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
445 PM EDT SAT MAY 9 2009
NCZ021-022-038-039-092145-
DAVIDSON-FORSYTH-GUILFORD-RANDOLPH-
445 PM EDT SAT MAY 9 2009
...STRONG THUNDERSTORMS WILL MOVE ACROSS FORSYTH...GUILFORD...
DAVIDSON AND RANDOLPH COUNTIES THROUGH 545 PM EDT...
AT 442 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM WINSTON-SALEM TO ABOUT 10 MILES WEST OF
SALISBURY MOVING EAST AT 35 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE... LEXINGTON...
THOMASVILLE...ARCHDALE...GORDONTOWN...DENTON...CLIMAX.
GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS
SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD
BE TOSSED AROUND.
SMITH
Thunderstorm Wind, Davidson
- When
- May 9, 4:10 PM EST
- Where
- Davidson County, 0.89 mi SE of Lexington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.810, -80.260
Numerous trees and power lines were blown down through the city limits.
Hail, Guilford
- When
- May 9, 4:15 PM EST
- Where
- Guilford County, 0.69 mi S of Pleasant Garden
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.960, -79.770
Thunderstorm Wind, Guilford
- When
- May 9, 4:18 PM EST
- Where
- Guilford County, 0.69 mi S of Pleasant Garden
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.960, -79.770
Law enforcement reported that trees were blown down in Pleasant Garden.
Thunderstorm Wind, Alamance
- When
- May 9, 4:50 PM EST to 4:55 PM EST
- Where
- Alamance County, 2.48 mi SW of Elon College to 1.47 mi SSW of Elon College
- Measured
- 58 kt (67 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.070, -79.525
City crews removed at least 12 trees from Elk and Collinwood Drives in they city limits of Burlington. At least two smaller trees at Joe Davidson Park off St. Mark Church and Rural Retreats Road.
Thunderstorm Wind, Alamance
- When
- May 9, 4:55 PM EST
- Where
- Alamance County, 1.31 mi WNW of Swepsonville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.030, -79.390
Spotter reported several trees snapped off at the base 2 miles south of intersection of Interstate 40 and Highway 87. Trees were at least 6 inches in diameter.
Thunderstorm Wind, Chatham
- When
- May 9, 5:00 PM EST to 5:03 PM EST
- Where
- Chatham County, 5.46 mi SE of Silk Hope to 5.21 mi W of Pittsboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.736, -79.289
Trees and power lines were blown down on Buckner Road and along Highway 64 around Pittsboro.
Thunderstorm Wind, Orange
- When
- May 9, 5:05 PM EST
- Where
- Orange County, 2.2 mi NW of Teer
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.969, -79.261
A large tree and several power lines were blown down and blocking traffic|at Mebane Oaks Road and Bradshaw Quarry Road.
Thunderstorm Wind, Orange
- When
- May 9, 5:10 PM EST
- Where
- Orange County, 1.5 mi SSW of Occoneechee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 36.049, -79.086
Fourteen inch diameter tree fell on a house at Chandler Court off of Becketts Ridge Drive.
Thunderstorm Wind, Durham
- When
- May 9, 5:15 PM EST
- Where
- Durham County, 0.76 mi NNW of Few
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 35.940, -78.907
Two trees were uprooted at Martin Luther King Jr. Parkway and Fayetteville Street.
Thunderstorm Wind, Orange
- When
- May 9, 5:16 PM EST
- Where
- Orange County, 2.96 mi ENE of Chapel Hill Wllms Ar
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.939, -79.018
Trees and power lines were blown down on Legion Road.
Thunderstorm Wind, Durham
- When
- May 9, 5:17 PM EST
- Where
- Durham County, 1.5 mi S of Hope Vly
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 35.949, -78.925
One tree 6 to 8 inches in diameter was blown down onto power lines on Martin Luther King Jr. Parkway near Roxboro Street.
Thunderstorm Wind, Orange
- When
- May 9, 5:18 PM EST
- Where
- Orange County, 3.85 mi SSE of Teer
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.897, -79.210
Several trees were blown down at White Cross Fire Department.
Thunderstorm Wind, Orange
- When
- May 9, 5:30 PM EST
- Where
- Orange County, 1.78 mi E of Chapel Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.917, -79.038
One large tree was blown down and blocking traffic on Glendale Drive.
Thunderstorm Wind, Durham
- When
- May 9, 5:32 PM EST
- Where
- Durham County, 1.81 mi ESE of Bethesda
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.937, -78.822
Two trees were blown down at Angier Avenue and Discovery Road.
Thunderstorm Wind, Durham
- When
- May 9, 5:32 PM EST
- Where
- Durham County, 0.88 mi N of East Durham
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.993, -78.869
Shingles were blown off the roof of a house at Highway 98 and South Miami Boulevard.
Thunderstorm Wind, Wake
- When
- May 9, 5:35 PM EST
- Where
- Wake County, 1.73 mi W of Six Forks
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 35.896, -78.680
Down tree blocking tracking on Creedmore Road, between Strickland and Bridgeport Roads.
Thunderstorm Wind, Wake
- When
- May 9, 5:35 PM EST
- Where
- Wake County, 1.95 mi S of Brookhaven
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.842, -78.668
A six inch limb was blown down onto powerlines at Woodbury Drive and Hillcock Drive.
Thunderstorm Wind, Orange
- When
- May 9, 5:39 PM EST
- Where
- Orange County, 3.22 mi ESE of Schley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 36.136, -79.015
One pine tree was blown down onto power lines near the intersection of Schely Road and New Sharon Church Road.
Thunderstorm Wind, Wake
- When
- May 9, 5:40 PM EST to 5:43 PM EST
- Where
- Wake County, 0.72 mi NNE of College View to 0.74 mi NNW of Wilders Grove
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.789, -78.694
Trees and power-lines were blown down inside the Raleigh city limits. |The down trees and power-lines resulted in scattered power outages and blocked traffic. One tree fell onto a house near the intersection of Method Road and Western Boulevard.
Thunderstorm Wind, Durham
- When
- May 9, 5:41 PM EST
- Where
- Durham County, 5.45 mi WSW of Few
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 35.889, -78.983
Several trees were blown down across the Stage Coach Road and Farrington Road.
Thunderstorm Wind, Wake
- When
- May 9, 5:42 PM EST to 5:43 PM EST
- Where
- Wake County, 0.29 mi NE of Leesville to 0.92 mi ENE of Starmount
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 35.903, -78.727
Two downed trees were blocking traffic. The first downed tree was located near the intersection of Highway 401 and Spring Forest Road. The second downed tree was blocking south bound lanes on Leesville Road between West|Gate Road and Strickland Road.
Thunderstorm Wind, Franklin
- When
- May 9, 5:45 PM EST
- Where
- Franklin County, 2.84 mi SSE of Franklinton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.062, -78.431
A 50 Foot tree was snapped off 7 feet from the base of tree along Cedar Creek Road.
Thunderstorm Wind, Wake
- When
- May 9, 5:57 PM EST
- Where
- Wake County, 1.21 mi W of Royal Mills
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 35.998, -78.541
One large tree approximately 2 feet in diameter was snapped in half on Jenkins Road and Fullard Drive.
Thunderstorm Wind, Nash
- When
- May 9, 6:15 PM EST
- Where
- Nash County, 0.56 mi E of Nashville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.970, -77.960
Power-lines were blown down in Nashville.
Thunderstorm Wind, Nash
- When
- May 9, 6:20 PM EST
- Where
- Nash County, 0.8 mi SSW of Taylors Store
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 36.090, -77.987
Power-lines were blown down at Taylors Store Road at Taylors Store Crossroads.
Thunderstorm Wind, Nash
- When
- May 9, 6:20 PM EST
- Where
- Nash County, 1.13 mi NNE of Corinth
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 36.015, -78.012
Trees were blown down on Cooley Lane.
Thunderstorm Wind, Wilson
- When
- May 9, 6:24 PM EST
- Where
- Wilson County, 0.97 mi NNW of Wilson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.743, -77.925
One tree was blown down on Anderson Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Kentucky, May 9, 20091 death · 6 events
- Flood in Alaska, May 9 to 12, 2009$7.2 million · 1 event
- Flash Flooding and Damaging Winds in Tennessee, May 9, 2009$1.2 million · 69 kt wind · 13 events
- Tornado and Hail in Vermont, May 9, 2009$175,000 · EF1 · 10 events
- Flash Flooding and Hail in Texas, May 9 to 10, 2009$209,000 · 1.75 in hail · 29 events
- Tornadoes and Flash Flooding in Arkansas, May 9 to 10, 2009$223,000 · EF0 · 27 events
- Hail and Damaging Winds in Mississippi, May 9, 2009$279,000 · 1 in hail · 16 events
- Flash Flooding and Hail in Oklahoma, May 9 to 10, 2009$250,000 · 53 kt wind · 6 events
- High Wind in New York, May 9, 20094 injured · $33,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in Alabama, May 9 to 10, 2009$94,000 · 50 kt wind · 8 events
- Flooding in Indiana, May 9 to 17, 2009$40,000 · 3 events
- Hail and Damaging Winds in Virginia, May 9, 2009$18,000 · 1 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166833, 166834, 166835, 166831, 166829, 166839, 166841, 166843, 166845, 166846, 166847, 166848, 166849, 166852, 166853, 168931, 168932, 168933, 168936, 168947, 168955, 168959, 168962, 168980, 168989, 168990, 168992.